Maine, 2002

Hail and Damaging Wind in Maine, August 18, 2002

August 18, 2002 · NWS GYX · 2 events in 2 counties and zones

Severe thunderstorms moving through the mountains of western Maine produced dime-sized hail in the town of Weld in Franklin County and downed trees in the town of Rockwood in Somerset County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Severe thunderstorms moving through the mountains of western Maine produced dime-sized hail in the town of Weld in Franklin County and downed trees in the town of Rockwood in Somerset County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 18, 1:30 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 18, 1:30 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
230 PM EDT SUN AUG 18 2002

SYNOPSIS...A COLD FRONT FROM QUEBEC PROVINCE TO CENTRAL NEW YORK
WILL MOVE EAST ACROSS THE FORECAST AREA EARLY TONIGHT.  HIGH
PRESSURE WILL FOLLOW BEHIND THE FRONT LATER TONIGHT AND MONDAY.  A
WEAK LOW PRESSURE SYSTEM WILL DEVELOP SOUTH OF THE AREA MONDAY NIGHT
AND MOVE EAST TUESDAY.  HIGH PRESSURE WILL BUILD OVER THE AREA
WEDNESDAY AND THURSDAY.

ZONE FORECASTS...MAIN PROBLEM TODAY IS THE THUNDERSTORMS THAT HAVE
DEVELOPED IN ADVANCE OF THE COLD FRONT.  BEST SUPPORT FOR SEVERE
THUNDERSTORMS IS FURTHER NORTH IN QUEBEC BUT COULD SEE SOME STRONG
AND POSSIBLY SEVERE THUNDERSTORMS DEVELOP OVER WESTERN/NORTHERN NEW
HAMPSHIRE AND THE WESTERN MOUNTAINS.  PRIMARY THREAT IS WIND GUSTS.
SCATTERED THUNDERSTORM ACTIVITY WILL DIMINISH EARLY TONIGHT AS FRONT
PUSHES THROUGH.  AFTER THAT EXPECT SOME PATCHY DENSE FOG TO DEVELOP
IN VALLEY AREAS OF THE WESTERN MOUNTAINS AND UPPER CONNECTICUT RIVER
VALLEY.  FAIR AND COOLER WEATHER SHOULD HOLD MONDAY AS HIGH PRESSURE
BUILDS IN.  LOW PRESSURE SYSTEM DEVELOPING TO OUR SOUTH SHOULD BRING
CLOUDS AND SOME SCATTERED SHOWERS TO APPROXIMATELY THE SOUTHERN HAVE
OF THE FORECAST AREA LATER MONDAY NIGHT AND TUESDAY MORNING.  THEN
DRIER AND COOLER AGAIN WITH NEXT HIGH PRESSURE AREA WEDNESDAY.
FOLLOWED AVN MODEL SOLUTION THROUGH 120 HOURS THEN USED MRF FOR
SATURDAY/SUNDAY FORECAST.  PWMWRKZFP AND INTERSITE GRIDS AVAILABLE
FOR COORDINATION.

MARINE FORECAST...NO SIGNIFICANT WINDS OR WAVES THROUGH THE PERIOD.
NO MARINE ADVISORIES OR WARNINGS.

FCSTID =

.GYX...
ME...NONE.
NH...NONE.

WHEELER

In the hours before

Special weather statement, Aug 18, 1:57 PM EST, 1 hour 23 minutes before
NHZ007-182000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
257 PM EDT SUN AUG 18 2002

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AND EASTERN SULLIVAN
COUNTY THROUGH 330 PM...

LOOK FOR A STRONG THUNDERSTORM TO AFFECT NEWPORT WITH BRIEF WIND
GUSTS TO 45 MPH...PEA SIZED HAIL...AND UP TO THREE-QUARTERS OF AN
INCH OF RAIN IN LESS THAN 30 MINUTES.  THIS STORM WILL ALSO AFFECT
GOSHEN AND SUNAPEE BETWEEN 305 PM AND 330 PM.

HAYES
Special weather statement, Aug 18, 2:16 PM EST, 1 hour 4 minutes before
NHZ007-182000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
316 PM EDT SUN AUG 18 2002

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AND EASTERN SULLIVAN
COUNTY THROUGH 330 PM...

LOOK FOR A STRONG THUNDERSTORM TO AFFECT CENTRAL AND EASTERN
SULLIVAN COUNTY WITH VERY HEAVY RAINS AND BRIEFLY GUSTY WINDS.
DOPPLER RADAR INDICATES THAT UP TO 2 INCHES OF RAIN HAS FALLEN WITH
THIS STORM IN THE NEWPORT AREA.  AS THE STORM APPROACHES SUNAPPE
AROUND 335 PM...IT MAY PRODUCE RAINFALL AMOUNTS IN EXCESS OF 1.5
INCHES IN LESS THAN AN HOUR.  THIS COULD RESULT IN STREET FLOODING...
AS WELL AS FLOODING OF LOW LYING AREAS.

HAYES
Special weather statement, Aug 18, 2:49 PM EST, 31 minutes before
NHZ008-182045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
349 PM EDT SUN AUG 18 2002

...A STRONG THUNDERSTORM WILL AFFECT NORTHWEST MERRIMACK COUNTY
THROUGH 415 PM...

A STRONG THUNDERSTORM WILL AFFECT NEW LONDON...WILMONT AND ANDOVER
BY 415 PM WITH BRIEF WIND GUSTS TO 45 MPH...PEA TO MARBLE SIZED HAIL
AND UP TO AN INCH OF RAIN IN LESS THAN 30 MINUTES.  THE RAIN COULD
RESULT IN LOCALIZED STREET FLOODING...AS WELL AS FLOODING OF LOW
LYING AREAS.

I$$

HAYES
Special weather statement, Aug 18, 2:54 PM EST, 26 minutes before
MEZ007-008-012-013-182200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
354 PM EDT SUN AUG 18 2002

...LOOK FOR STRONG THUNDERSTORMS TO DEVELOP OVER OXFORD AND FRANKLIN
COUNTIES THROUGH 500 PM...

STRONG THUNDERSTORMS WILL AFFECT RANGELEY...PHILLIPS AND RUMFORD BY
410 PM WITH WIND GUSTS APPROACHING 45 MPH...PEA TO MARBLE SIZED HAIL
AND UP TO AN INCH OF RAIN IN LESS THAN 30 MINUTES.  THIS COULD
RESULT IN LOCALIZED FLOODING OF POOR DRAINAGE AREAS.

OTHER STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
MOUNTAINS AND FOOTHILLS OF MAINE DURING THE MID TO LATE AFTERNOON
HOURS. IF YOU PLAN TO BE OUTSIDE DURING THIS TIME...BE ON THE ALERT
FOR THREATENING WEATHER.

HAYES

The radar

The Portland,ME radar (KGYX), 91 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Franklin

When
August 18, 3:20 PM EST
Where
Franklin County, Weld
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.700, -70.417

Thunderstorm Wind, Somerset

When
August 18, 7:00 PM EST
Where
Somerset County, Rockwood
Measured
50 kt (58 mph)
Reported by
GENERAL PUBLIC
Coordinates
45.667, -69.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2002Every state in 2002This day in weather historyWarnings in Maine, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317225, 5317226.